Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Statistical mechanics of two-dimensional tilings

Kaatz, F.H. and Estrada, Ernesto and Bultheel, A. and Sharrock, N. (2012) Statistical mechanics of two-dimensional tilings. Physica A: Statistical Mechanics and its Applications, 391 (10). pp. 2957-2963. ISSN 0378-4371

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

Reduced dimensionality in two dimensions is a topic of current interest. We use model systems to investigate the statistical mechanics of ideal networks. The tilings have possible applications such as the 2D locations of pore sites in nanoporous arrays (quantum dots), in the 2D hexagonal structure of graphene, and as adsorbates on quasicrystalline crystal surfaces. We calculate the statistical mechanics of these networks, such as the partition function, free energy, entropy, and enthalpy. The plots of these functions versus the number of links in the finite networks result in power law regression. We also determine the degree distribution, which is a combination of power law and rational function behavior. In the large-scale limit, the degree of these 2D networks approaches 3, 4, and 6, in agreement with the degree of the regular tilings. In comparison, a Penrose tiling has a degree also equal to about 4.

Item type: Article
ID code: 41296
Keywords: regular tilings, degree distribution, power laws, finite graph , statistical mechanics functions, Penrose tiling, Probabilities. Mathematical statistics, Statistics and Probability, Condensed Matter Physics
Subjects: Science > Mathematics > Probabilities. Mathematical statistics
Department: Faculty of Science > Mathematics and Statistics
Related URLs:
Depositing user: Pure Administrator
Date Deposited: 01 Oct 2012 14:24
Last modified: 27 Mar 2014 10:32
URI: http://strathprints.strath.ac.uk/id/eprint/41296

Actions (login required)

View Item